Aim: Taxanes form the mainstay of breast cancer chemotherapy in the curative setting, however their use is complicated by Taxane-induced peripheral neuropathy (TIPN). Literature surrounding TIPN is inconsistent, yet TIPN is a common toxicity that confers significant morbidity with no current validated therapies. This study aims to evaluate the incidence, severity, risk factors, and impact on treatment provision of TIPN in a real-world clinical setting.
Methods: 348 female early-stage breast cancer patients undergoing weekly adjuvant or neoadjuvant paclitaxel therapy between 2010 – 2020 at Austin Health were identified. A retrospective chart review was performed to identify the frequency, severity, and impact on treatment completion of TIPN both during treatment and at one-year follow-up. Clinicopathological and patient factors were collected to identify potential risk factors.
Results: 279 out of 348 patients (80.2%) developed TIPN of any grade. One-year follow-up was available for 232 TIPN patients (83.2%). Of these, 52 patients (22.4%) exhibited persisting TIPN of any grade. The presence and severity of TIPN during treatment was significantly associated with a lower median dose intensity (100% versus 82.5% for non-TIPN and all-grade TIPN respectively, p < 0.0005) and dose reductions (odds ratio 3.134, 95% CI, 1.574 to 6.239). On univariate analysis, only neoadjuvant treatment (p = 0.038) and body surface area (BSA, p = 0.035) were associated with TIPN during treatment. Age (p < 0.0005) and pre-treatment diabetes (p = 0.009) were associated with TIPN at one-year follow-up.
Conclusion: TIPN is an extremely common toxicity experienced by early breast cancer patients undergoing weekly taxane therapy. The development of TIPN results in patients receiving significantly lower dose intensity due to the use of dose reductions and premature treatment cessation. The breast cancer survival significance of dosing modifications requires further long term follow up in a larger cohort.